Display Settings:

Format

Send to:

Choose Destination
Intern Med. 2006;45(4):207-10. Epub 2006 Mar 15.

Cathartic-induced fatal hypermagnesemia in the elderly.

Author information

  • 1Division of General Internal Medicine, Aso Iizuka Hospital, Fukuoka.

Abstract

Symptomatic hypermagnesemia is rare and can be induced by exogenous magnesium-containing cathartics or antacids. We report a patient with hypermagnesemia. The patient was treated with continuous hemodiafiltration (CHDF); however, he died on the 4th hospital day. Hypermagnesemia is not easily detected because the magnesium level is not examined during routine investigations, and many physicians are relatively unfamiliar with hypermagnesemia. Hypermagnesemia should be considered in elderly patients presenting with hypotension, bradycardia, hyporeflexia, or respiratory depression, and particularly in patients with abnormal renal function or small bowel hypomotility. Magnesium-containing cathartics or antacids should be used more carefully in the elderly.

PMID:
16543690
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk